Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 163, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jul 16, 2021, 4:30 PM EDT for Tioga County, Pennsylvania. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2021, 4:30 PM EDT (20:30 UTC)
- Expired
- Jul 16, 2021, 5:15 PM EDT
- In force
- 45 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Tioga County, PA
The radar
The Binghamton radar (KBGM), 108 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.5 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1011 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
578
WUUS51 KCTP 162030
SVRCTP
PAC117-162115-
/O.NEW.KCTP.SV.W.0163.210716T2030Z-210716T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
430 PM EDT Fri Jul 16 2021
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Southeastern Tioga County in north central Pennsylvania...
* Until 515 PM EDT.
* At 430 PM EDT, a severe thunderstorm was located near Arnot, moving
east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Blossburg, Arnot and Ogdensburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4171 7689 4160 7687 4157 7694 4155 7696
4154 7724 4158 7730 4172 7720
TIME...MOT...LOC 2030Z 276DEG 23KT 4162 7716
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
Colbert1 follow-up statement
480
WWUS51 KCTP 162108
SVSCTP
Severe Weather Statement
National Weather Service State College PA
508 PM EDT Fri Jul 16 2021
PAC117-162115-
/O.CON.KCTP.SV.W.0163.000000T0000Z-210716T2115Z/
Tioga PA-
508 PM EDT Fri Jul 16 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR SOUTHEASTERN TIOGA COUNTY...
At 508 PM EDT, a severe thunderstorm was located near Grover, moving
east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Ogdensburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4160 7729 4167 7696 4167 7688 4160 7687
4157 7694 4155 7696 4154 7724 4158 7730
TIME...MOT...LOC 2108Z 282DEG 19KT 4158 7690
HAIL...1.00IN
WIND...60MPH
$$
ColbertWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:11 PM EDT, 1 hour 19 minutes earlier.
Area forecast discussion, Jul 16, 3:11 PM EDT, 1 hour 19 minutes before
Area Forecast Discussion National Weather Service State College PA 311 PM EDT Fri Jul 16 2021 .SYNOPSIS... A cold front over the eastern Great Lakes will drift very slowly to the south tonight and through the upcoming weekend as several weak waves of low pressure ride northeast along it. The very warm and humid airmass across Pennsylvania ahead of the front will help to create numerous showers and scattered thunderstorms. Locally heavy rain and isolated strong wind gusts are likely this evening, and again during the same period Saturday. Drier air should push south into the northern part of the Commonwealth on Sunday, though scattered to numerous showers and a few thunderstorms are likely across the Lower Susquehanna Valley. A slow moving upper trough is likely to linger over the area into much of next week, bringing a reprieve from excessive humidity and overall drier conditions. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... Slow moving front focuses locally heavy afternoon and evening downpours over the NW and NC mountains through this evening. FFG values over northern tier counties less than one inch, but 2"+ this afternoon for NW Mountains. Training cells will be watched closely this evening over the NW Mountains and points east. Heavy rain threat shifts eastward to include much of the northern half of central PA overnight, as stalled front slowly bleeds southward and right entrance region of ULJ focuses persistent showers and thunderstorms with locally heavy rainfall there. Flash Flood Watch is in effect for a large portion of north central PA tonight through Saturday evening with several rounds of heavy rainfall likely to produce excessive runoff on nearly saturated surface soil conditions. Farther south and southeast, diurnal activity will wane after sunset with a relatively quiet period of time from late tonight into Saturday morning. Focus for heavy rains shifts southward by Saturday afternoon as convection fires from the central mountains eastward through the Middle to Lower Susq River Valley, and future shifts (eve or mid) will address and collaborate potential expansion of FLash Flood Watches to include the Saturday period over the southern and especially southeastern half of central PA. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/... Rich moisture plume will stay draped across much of Central PA Saturday, bringing max coverage and highest intensity of convective rainfall, and raising potential flood concerns again for areas that have been very wet lately. WPC coordinated MDT Excessive Rainfall risk over the region for Saturday. A cold front will slowly cross PA through the day Saturday, bringing rounds of showers and storms across the entire area. The airmass in front of the cold front will be hot and juicy with PWs will approaching or slightly above 2". Best chance for flash flooding over the Middle to Lower Susq River Valley comes Sat afternoon and evening, and later shifts will be collaborating with our eastern neighbors on further FFA issuances. After an evening maximum in intensity and coverage, front drops southeastward and south of the Mason Dixon line by early Sunday. Showers linger into Sunday morning behind FROPA but heavy rain threat should be over by then. && .LONG TERM /SUNDAY THROUGH FRIDAY/... Persistent upper level troughing with a mean west-northwest flow aloft will bring a series of cold fronts through central PA next week. Timing of these fronts is uncertain with max POPs weighted toward the afternoon and evening hours. Each front will be accompanied by scattered showers and t-storms, but with much lower PWATs (available deep moisture) we expect the probability of heavy rainfall to remain low. CPC outlooks tilt the odds toward below average rainfall beyond midweek. SPC has noted that the overall speed of the flow aloft associated with the broad upper troughing is fcst to remain rather weak. The weak flow combined with lack of well-defined shortwave troughs and diffs with frontal timing favors a low predictability for severe weather. Lastly, we were keen to utilize a 50/50 weighting of NBM with the consensus multi-model blend which trends daytime temps closer to or just below seasonal averages through midweek. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... Scattered SHRA and TSRA will develop across the northwest Fri late morning and afternoon, and spread east/southeast through the afternoon. Have added VCSH to everywhere except SE airfields, but most widespread activity is expected in the NW. Will wait to add VCTS or -TSRA when confidence in timing increases. VFR will prevail everywhere by Friday afternoon, with ceilings gradually lowering in the northern mountains overnight. Outlook... Sat...Restrictions possible in SHRA/TSRA Sun...Showers gradually sag southeast, reductions possible. Mon-Tue...Isolated to scattered P.M. showers/t-storms. && .CTP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from 10 PM EDT this evening through Saturday evening for PAZ004>006-010>012-037-041-042-045-046. && SYNOPSIS...Lambert/DeVoir NEAR TERM...Lambert/DeVoir SHORT TERM...Lambert/DeVoir LONG TERM...Steinbugl AVIATION...Gartner/Banghoff
Hazardous weather outlook, Jul 16, 1:49 PM EDT, 2 hours 41 minutes before
Hazardous Weather Outlook National Weather Service State College PA 149 PM EDT Fri Jul 16 2021 PAZ019-024>028-033>036-049>053-056>059-063>066-171800- Southern Centre-Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset- Bedford-Fulton-Franklin-Union-Snyder-Montour-Northumberland-Columbia- Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster- 149 PM EDT Fri Jul 16 2021 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Scattered strong to severe thunderstorms with gusty winds and hail are possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Scattered strong to severe thunderstorms with gusty winds and hail are possible Saturday afternoon and evening. Locally very heavy rain of over 2 inches may in less than one hour where a few thunderstorms train over the same location. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ045-171800- Southern Clinton- 149 PM EDT Fri Jul 16 2021 ...FLASH FLOOD WATCH IN EFFECT FROM 10 PM EDT THIS EVENING THROUGH SATURDAY EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flash Flood Watch. Scattered strong to severe thunderstorms with gusty winds and hail are possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flash Flood Watch. Scattered strong to severe thunderstorms with gusty winds and hail are possible Saturday afternoon and evening. Locally very heavy rain of over 2 inches may in less than one hour where a few thunderstorms train over the same location. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ004>006-010>012-037-041-042-046-171800- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Tioga- Northern Lycoming-Sullivan-Southern Lycoming- 149 PM EDT Fri Jul 16 2021 ...FLASH FLOOD WATCH IN EFFECT FROM 10 PM EDT THIS EVENING THROUGH SATURDAY EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flash Flood Watch. Scattered strong to severe thunderstorms with gusty winds and hail are possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flash Flood Watch. Scattered strong to severe thunderstorms with gusty winds and hail are possible Saturday afternoon and evening. Locally very heavy rain of over 2 inches may in less than one hour where a few thunderstorms train over the same location. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ017-018-171800- Clearfield-Northern Centre- 149 PM EDT Fri Jul 16 2021 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Scattered strong to severe thunderstorms with gusty winds and hail are possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Scattered strong to severe thunderstorms with gusty winds and hail are possible once again Saturday afternoon and evening. Locally very heavy rain of over 2 inches may in less than one hour where a few thunderstorms train over the same location. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather.
In the hours before
Special weather statement, Jul 16, 3:19 PM EDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service State College PA
319 PM EDT Fri Jul 16 2021
PAZ051-052-161945-
Northumberland PA-Montour PA-
319 PM EDT Fri Jul 16 2021
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF NORTHUMBERLAND AND
MONTOUR COUNTIES UNTIL 345 PM EDT...
At 318 PM EDT, Doppler radar indicated a strong thunderstorm over
Milton, moving east at 35 mph.
Penny size hail and wind gusts up to 50 mph are possible.
Locations impacted include...
Milton, Lewisburg, Danville, Elysburg, Riverside, Montandon,
Mechanicsville, Mooresburg and Washingtonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4094 7653 4088 7653 4095 7688 4098 7688
4099 7687 4106 7685 4106 7661 4105 7657
4103 7656 4100 7657 4096 7652
TIME...MOT...LOC 1918Z 270DEG 32KT 4100 7680
EvanegoSpecial weather statement, Jul 16, 3:22 PM EDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service State College PA
322 PM EDT Fri Jul 16 2021
PAZ028-056-162000-
Perry PA-Juniata PA-
322 PM EDT Fri Jul 16 2021
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF PERRY AND JUNIATA
COUNTIES UNTIL 400 PM EDT...
At 322 PM EDT, Doppler radar indicated a strong thunderstorm over
Walnut, moving east at 25 mph.
Penny size hail and wind gusts up to 50 mph are possible.
Locations impacted include...
New Bloomfield, Spruce Hill, Mexico, Walnut, Ickesburg, Mifflintown,
Port Royal, Thompsontown and Mifflin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4046 7762 4054 7757 4057 7749 4060 7716
4038 7718
TIME...MOT...LOC 1922Z 266DEG 22KT 4052 7747
EvanegoSpecial weather statement, Jul 16, 3:54 PM EDT, 36 minutes before
Special Weather Statement National Weather Service State College PA 354 PM EDT Fri Jul 16 2021 PAZ017-162030- Clearfield PA- 354 PM EDT Fri Jul 16 2021 ...A STRONG THUNDERSTORM WILL AFFECT PARTS OF CLEARFIELD COUNTY UNTIL 430 PM EDT... At 354 PM EDT, Doppler radar indicated a strong thunderstorm over DuBois, moving east at 20 mph. Penny size hail and wind gusts up to 50 mph are possible. Locations impacted include... DuBois, Sandy, Rockton, S.B. Elliot State Park, Treasure Lake and Penn State Dubois. LAT...LON 4121 7854 4105 7848 4108 7878 4114 7878 TIME...MOT...LOC 1954Z 260DEG 18KT 4111 7874 Evanego
Special weather statement, Jul 16, 4:07 PM EDT, 23 minutes before
Special Weather Statement National Weather Service State College PA 407 PM EDT Fri Jul 16 2021 PAZ017-162045- Clearfield PA- 407 PM EDT Fri Jul 16 2021 ...A STRONG THUNDERSTORM WILL AFFECT PARTS OF CLEARFIELD COUNTY UNTIL 445 PM EDT... At 407 PM EDT, Doppler radar indicated a strong thunderstorm near Reynoldsville, moving east at 25 mph. Penny size hail and wind gusts up to 50 mph are possible. Locations impacted include... DuBois, Sandy, Curwensville, Rockton, S.B. Elliot State Park, Grampian, Troutville and Penn State Dubois. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4117 7850 4093 7849 4099 7880 4112 7880 TIME...MOT...LOC 2007Z 271DEG 22KT 4105 7884 Evanego
Local storm report, Jul 16, 4:16 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
416 PM EDT FRI JUL 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM FLOOD 1 NNW WASHINGTONVILLE 41.07N 76.68W
07/16/2021 MONTOUR PA EMERGENCY MNGR
FLOODED ROADWAYS IN VICINITY OF ROUTE 54 AND
DELONG RD.
&&
QRMSpecial weather statement, Jul 16, 4:18 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service State College PA
418 PM EDT Fri Jul 16 2021
PAZ037-162100-
Tioga PA-
418 PM EDT Fri Jul 16 2021
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF TIOGA COUNTY UNTIL 500
PM EDT...
At 417 PM EDT, Doppler radar indicated a strong thunderstorm over
Morris, moving east at 20 mph.
Penny size hail and wind gusts up to 50 mph are possible.
Locations impacted include...
Morris, Blossburg, Arnot, Ogdensburg and Liberty.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4160 7688 4160 7687 4159 7688 4157 7694
4155 7696 4155 7705 4159 7733 4171 7732
4174 7689
TIME...MOT...LOC 2017Z 270DEG 16KT 4165 7724
EvanegoThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 9:40 PM EDT | Special Weather Statement | CTP | Warren | 50 min |
| Jul 16, 1:22 PM EDT | Flood Watch | CTP | Cameron, Clinton, Elk, Lycoming, McKean, Potter and 3 more | 21 min |
| Jul 16, 1:46 PM EDT | Flash Flood Watch | CTP | Adams, Cameron, Clinton, Columbia, Dauphin, Elk and 12 more | 32 hr |
| Jul 16, 1:59 PM EDT | Special Weather Statement | CTP | Montour | 31 min |
| Jul 16, 2:05 PM EDT | Areal Flood Advisory | CTP | Lycoming, Sullivan | 2 hr |
| Jul 16, 2:18 PM EDT | Severe Thunderstorm Warning | CTP | McKean, Potter | 42 min |
| Jul 16, 2:29 PM EDT | Special Weather Statement | CTP | Montour | 31 min |
| Jul 16, 2:52 PM EDT | Special Weather Statement | CTP | Potter | 23 min |
| Jul 16, 2:59 PM EDT | Areal Flood Advisory | CTP | Columbia, Montour, Northumberland | 2 hr |
| Jul 16, 2:59 PM EDT | Special Weather Statement | CTP | Columbia | 31 min |
| Jul 16, 3:14 PM EDT | Special Weather Statement | CTP | Potter | 31 min |
| Jul 16, 3:19 PM EDT | Special Weather Statement | CTP | Montour | 26 min |
| Jul 16, 3:22 PM EDT | Special Weather Statement | CTP | Juniata, Perry | 38 min |
| Jul 16, 3:54 PM EDT | Special Weather Statement | CTP | Clearfield | 36 min |
| Jul 16, 4:07 PM EDT | Special Weather Statement | CTP | Clearfield | 38 min |
| Jul 16, 4:11 PM EDT | Severe Thunderstorm Warning | CTP | Clearfield | 49 min |
| Jul 16, 4:18 PM EDT | Special Weather Statement | CTP | Tioga | 42 min |
| Jul 16, 4:20 PM EDT | Flash Flood Warning | CTP | Columbia, Montour, Northumberland, Union | 85 min |
| Jul 16, 4:29 PM EDT | Severe Thunderstorm Warning | CTP | Clearfield | 46 min |
| Jul 16, 4:47 PM EDT | Severe Thunderstorm Warning | CTP | Lycoming | 43 min |
| Jul 16, 4:57 PM EDT | Special Weather Statement | CTP | Clinton | 33 min |
| Jul 16, 4:59 PM EDT | Areal Flood Advisory | CTP | Lycoming, Tioga | 2 hr |
| Jul 16, 5:10 PM EDT | Areal Flood Advisory | CTP | Sullivan | 3 hr |
| Jul 16, 5:13 PM EDT | Severe Thunderstorm Warning | CTP | Clinton, Lycoming | 32 min |
| Jul 16, 5:25 PM EDT | Special Weather Statement | CTP | Carbon | 20 min |
| Jul 16, 5:31 PM EDT | Flash Flood Warning | CTP | Sullivan | 108 min |
| Jul 16, 5:32 PM EDT | Special Weather Statement | CTP | Clinton | 28 min |
| Jul 16, 5:44 PM EDT | Special Weather Statement | CTP | Centre | 31 min |
| Jul 16, 6:01 PM EDT | Special Weather Statement | CTP | Centre | 29 min |
| Jul 16, 6:02 PM EDT | Severe Thunderstorm Warning | CTP | Sullivan | 45 min |
| Jul 16, 6:31 PM EDT | Special Weather Statement | CTP | Union | 29 min |
| Jul 16, 6:52 PM EDT | Special Weather Statement | CTP | Columbia | 23 min |
| Jul 16, 6:57 PM EDT | Special Weather Statement | CTP | Union | 33 min |
| Jul 16, 7:15 PM EDT | Areal Flood Advisory | CTP | Columbia, Lycoming, Montour, Northumberland, Snyder, Union | 2 hr |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.